Apologies if I’ve asked this before.
My partner is due to start nivo/ipi on monday. for the last couple of weeks he’s been so bloated and uncomfortable which they have just put down to the tumours in his abdomen and it’s making him breathless.
has anyone started feeling better or got any symptom relief after just one infusion of nivo/ipi. so hard seeing him so unwell especially with our two boys
Please don't ever apologise for repeating a question here as it sounds like a very stressful time for you and your partner and your head is probably in a whirl. Oh, and by the way, I've checked your activity and you haven't already asked this
I can't help with your question, as I had a different type of cancer, but I was passing and noticed that no one had responded yet. This is probably because the right person hasn't seen your post. By replying to you it will 'bump' it back to the top of the page where it'll be seen again.
I'm also going to 'tag' this group's Community Champion buttercup01 into my message as she may be able to provide you with more information or know someone else in this group who has undergone the same treatment combination as your partner is about to start and, in turn, tag them.
Sending a supportive ((Hug))
Hi Lisa pugs2411
Sorry I didn't see this earlier n thanks for bumping it latchbrook
I don't know of anyone in the kidney cancer group on this drug combo. I think Jo300 mentions someone can while back. Can u remember who Jo300?
I'll try n search for who it was
Hi pugs2411 and buttercup01,
I believe that this treatment was one which was initially developed for use against Malignant Melanoma and I think a few people from that group have been on it. Perhaps KTatHome, might be able to put you in contact with someone who has a bit more knowledge about it?
Thank you x
Hi pugs2411, I’m a metastatic melanoma patient I’m still on an Immunotherapy drug called Pembrolizumab which is considered to be the same as Nivolumab but by a different manufacturer. I started Pembro in April 2016, when cancer had spread to my ovary, but in my case I can’t remember having many symptoms at that time the previous drug that I had been on for 9 months worked very quickly, and I was surprised when it had stopped working and I needed to change. A lot of the people on Ipi/Nivo are on the drug for adjuvant treatment where they again won’t have symptoms, so it’s difficult to put you in contact with anyone with the experience that you are looking for.
Ipi/Nivo can sometimes be quite rough with side effects for the first 12 weeks but your hospital team will go over how important it is to report things to them quickly and you will be given a 24/7 telephone number. Ipi / Nivo can work really well though and within 3 months all my enlarged pelvic and abdominal lymph nodes and ovary showed a virtual complete response and so when I had an all over body rash after 2 weeks I held on to the fact that I was on one of the best treatments. But that rash and feeling very tired for a few days after treatment were the only side effects I had.
I wish you luck for Monday, I’m wondering if this video by the Lancashire teaching hospital is of any use to you.
if you have any questions I can help with, please ask, you may want to do a search in the melanoma group for any mention of Ipi or Nivo, But remember that all patients react differently to the treatment.
My husband was diagnosed with stage 4 Kidney Cancer at the end of September. He started treatment at the end of October. After the first session his temperature was very high and he had to be admitted to hospital but we found out after that this was quite common. After my husband’s second dose of the nivo/ipi combo he had a rush of energy that he hadn’t had in a long while. This lasted for about three days and it was great to see. Our two young girls were visibly surprised by their daddy’s surge of energy. It’s been just over a week since his second dose and he now has a cold and a cough. We are hoping he can fight it easily. I hope your husband is feeling better.
I've had another quick look and hopefully these people might see me tag them and reply.
amye 's husband is on it
Shrubbery99 's husband on it
titus I think nivolumab on it's own rather than combined
I'm not sure how helpful that will be.Will keep everything crossed for great success for you all.
Thank you for sharing your story. My partner has his first Nivolumab/iPi today so will be on alert for side effects and hoping it also brings some relief.
how did you explain everything to your girls?
Hi pugs2411, my daughters were in their mid 20’s and weren’t living at home, I told them everything as it unfolded, as we keep in contact with face time, (one is overseas) I notice your children are 10 and 14. Macmillan have a looklet about telling children which they put together with winstons wish.
You might find the below link useful to read on line or Macmillan do a booklet, my hospital have them in the Macmillan area, but you can download the booklet on line or order it online free to be put in the post
The schools will give support to and my last link is
Keep open, keep mostly positive, keep hugging, keep things to their level
ThanksJo300 and KTatHome for info for pugs2411
This is the treatment I will be starting 5 Dec, so I'll be interested to know how it goes.
thank you everyone for the replies
How's your lovely man doing? Did the treatment start as planned?
Thank you for asking.
well, it’s been a bit of a week! Mark has been suffering from bloating and breathlessness for a while and we’ve been trying to get it sorted so our lovely Macmillan nurse arranged for a registrar to assess him while having treatment. He saw him straightaway and said he needed a fluid drain so straight after his treatment he was admitted.
basically he’s still there. First two days his calcium and potassium were high then his blood didn’t have the right clotting score so they had to give vitamin k so he could have the drain. During this his abdomen was getting so big and he was becoming so breathless he started having a couple of panic attacks :(
at last yesterday lunchtime he had the drain inserted. It’s started bringing him a bit of relief but he’s in a bit of pain so having morphine. So hard seeing him go through all of this and then we’ve still got this crappy cancer to fight.
Hi Pugs2411 ,My Husband had this immunotherapy combo in march this year, for incurable renal cancer he initally got a few side effects ,high temperature, rash , and nausea ,3 doses into the treatment he got severe diarrhoea so the treatment was suspended whilst he was on steroids, to cut a long story short 3 times he went back on treatment but it was decided in August to withdraw the treatment as he developed colitis which made him really poorly and gave him a poor quality of life it was then discovered hus adrenal and pituitary gland had stopped working so he is now on cortisone, I have to add each time he had any of the side effects the doctors were able to give him meds to help ease the side effects, they decided to try him on fotivida chemo tabs but again the colitis kicked in , Having said all that there were people on the ipilumamab and nivolumab that were doing really well, on our visit to the Christie's last week the doctor told hubby even with the amount of treatment one of the lung tumours had shrunk and all the others were stable , my hubby is 66 so maybe age is a factor, i truly hope this treatment works for your hubby and you. .sending a virtual hug .
Just seen this regarding a reduced schedule - interesting reading?
Hope your husband is doing well Lisa. We haven’t sis anything to the girls as t hey are 7 and 4 and we are trying to be as normal as we can, although they know that daddy is off work because he’s poorly. And how are you coping? Are you looking after yourself? X
I had my first immunotherapy yesterday. So now on watch for side effects. I'm tired but some of that is due to 3 hospital visits in 3 days. What I found hardest yesterday is the woman next to me who went on and on about her husband's death from kidney cancer. I could have done without that!
But managed to go to village band concert last night which felt normal.
Glad u got started on combo treatment irishrambling b to band concert as well..
Must've cheered u up after woman going on about her husband. U really needed that - not!
Whatever cancer throws your way, we’re right there with you.
We’re here to provide physical, financial and emotional support.
© Macmillan Cancer Support 2020
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man (604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: 668265007